Alert archive / Oregon / High Wind Warnings in 2014

High Wind Warning 10, NWS Medford, OR

March 28, 2014Curry County, Oregon

NWS Medford, OR issued this high wind warning at Mar 28, 2014, 12:28 PM PDT for Curry County, Oregon. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2014, 12:28 PM PDT (19:28 UTC)
Expired
Mar 28, 2014, 4:00 PM PDT
In force
4 hr
Issued by
NWS Medford, OR

County Curry County, OR

The radar

The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WWUS76 KMFR 281928
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1228 PM PDT FRI MAR 28 2014

ORZ022-282300-
/O.NEW.KMFR.HW.W.0010.140328T1928Z-140328T2300Z/
CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH
1228 PM PDT FRI MAR 28 2014

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON. 

* WINDS...SOUTH WINDS 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH.

* TIMING...WINDS WILL DECREASE TO 20 TO 30 MPH LATE AFTERNOON.

* LOCATIONS INCLUDE: BROOKINGS...HARBOR...GOLD BEACH.

* IMPACTS...WINDS WILL COMBINE WITH HEAVY RAIN AT TIMES TO MAKE
  DRIVING HAZARDOUS...ESPECIALLY IN HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STRONGEST WINDS ARE EXPECTED AT EXPOSED LOCATIONS ALONG
HIGHWAY 101.

&&

$$

CAZ081-290300-
/O.CON.KMFR.WI.Y.0018.000000T0000Z-140329T0300Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
1228 PM PDT FRI MAR 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHEAST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING: WINDS INCREASE THIS MORNING... PEAK THIS AFTERNOON... 
  THEN EASE THIS EVENING.

* LOCATIONS INCLUDE: ALONG INTERSTATE 5 NEAR WEED.

* IMPACTS: WINDS THIS STRONG CAN CAUSE DIFFICULT TRAVEL... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ORZ030-031-290330-
/O.CON.KMFR.WI.Y.0018.000000T0000Z-140329T1200Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1228 PM PDT FRI MAR 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY. 

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING: WINDS GRADUALLY INCREASE THIS MORNING... PEAK THIS 
  AFTERNOON... THEN EASE LATE THIS NIGHT.

* LOCATIONS INCLUDE: ALONG HIGHWAY 31 BETWEEN PAISLEY AND 
  SUMMER LAKE AND ALSO HIGHWAY 395 BETWEEN ABERT AND ALKALI 
  LAKE. 

* IMPACTS: WINDS THIS STRONG CAN CAUSE DIFFICULT TRAVEL... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SVEN
1 follow-up statement
291 
WWUS76 KMFR 282307
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
407 PM PDT FRI MAR 28 2014

ORZ022-290015-
/O.EXP.KMFR.HW.W.0010.000000T0000Z-140328T2300Z/
CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH
407 PM PDT FRI MAR 28 2014

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. WINDS ARE
DIMINISHING.


$$

CAZ081-290300-
/O.CON.KMFR.WI.Y.0018.000000T0000Z-140329T0300Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
407 PM PDT FRI MAR 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHEAST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING: WINDS HAVE PEAKED AND WILL EASE THIS EVENING.

* LOCATIONS INCLUDE: ALONG INTERSTATE 5 NEAR WEED.

* IMPACTS: WINDS THIS STRONG CAN CAUSE DIFFICULT TRAVEL... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ORZ030-031-290715-
/O.CON.KMFR.WI.Y.0018.000000T0000Z-140329T1200Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
407 PM PDT FRI MAR 28 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY. 

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING: WINDS ARE PEAKING THIS AFTERNOON AND WILL EASE LATE
  TONIGHT.

* LOCATIONS INCLUDE: ALONG HIGHWAY 31 BETWEEN PAISLEY AND SUMMER
  LAKE AND ALSO HIGHWAY 395 BETWEEN ABERT AND ALKALI LAKE.

* IMPACTS: WINDS THIS STRONG CAN CAUSE DIFFICULT TRAVEL... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Mar 28, 9:27 AM PDT, 3 hours 1 minute earlier.

Area forecast discussion, Mar 28, 9:27 AM PDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
927 AM PDT FRI MAR 28 2014

.DISCUSSION...MORNING UPDATE. MODELS ARE IN VERY GOOD AGREEMENT WITH
THE TIMING AND QPF AMOUNTS OF THE FRONT MOVING THROUGH THE REGION
TODAY. CURRENT HIGH TEMPERATURES SEEM A LITTLE HIGH WITH THE CURRENT
CLOUD COVER AT FIRST GLANCE...BUT WITH SOUTH WINDS ALREADY
INCREASING IN THE SHASTA VALLEY AT THIS TIME DOWNSLOPE WINDS SHOULD
HEAT THINGS UP QUICKLY BEFORE THE MAIN CLOUD SHIELD MOVES IN.

.SHORT TERM...A DEEP SUBTROPICAL MOISTURE PLUME DRIVEN BY A
110-120 KT UPPER JET WILL GRADUALLY SHIFT ACROSS SOUTHWEST OREGON
AND NORTHERN CALIFORNIA OVER THE NEXT 24 HOURS. PRECIPITABLE WATER
VALUES WITHIN THE PLUME ARE OVER AN INCH WHICH EQUATES TO 2-2.5
STANDARD DEVIATIONS. THIS MEANS IT'S GOING TO BE WET.
DETERMINISTIC MODELS SHOW RAINFALL AMOUNTS OF SEVERAL INCHES AT
THE COAST AND ADJACENT MOUNTAINS, BUT DETERMINISTIC RUNS RARELY
GET CLOSE TO WHAT ACTUALLY FALLS IN THESE LOCATIONS. FOR THIS
REASON, I HAVE USED THE MODELS WITH THE HEAVIEST AMOUNTS (A
COMBINATION OF SREF AND GFS DOWNSCALED QPF) AS THE BASE AND MADE
MANUAL ADJUSTMENTS FROM THERE. WHAT I ENDED UP WITH ARE RAINFALL
AMOUNTS THROUGH EARLY SATURDAY MORNING OF ROUGHLY 1-2 INCHES OVER
COOS COUNTY TO 3-6 INCHES ALONG THE CURRY COAST AND COASTAL
MOUNTAINS AND 2-3 INCHES OVER THE CASCADES AND SISKIYOUS. THE
INLAND VALLEYS ARE MUCH LESS, BUT EVERYONE SHOULD SEE A DECENT
SOAKING WITH THIS SYSTEM EVENTUALLY (EVEN EAST SIDE). I UPDATED
THE HYDROLOGIC OUTLOOK (PDXESFMFR) WITH THESE NEW DETAILS.

SNOW LEVELS WILL SHOOT UP WITH THIS SYSTEM WHICH WILL CONFINE
SNOWFALL TO THE HIGHEST LOCATIONS (ABOVE 6000 FEET). NOT QUITE
HIGH ENOUGH TO AVOID IMPACTS THOUGH AS CRATER LAKE SHOULD RECEIVE
A FOOT TO A FOOT AND A HALF OF SNOW WITH THE MAIN EVENT. THIS
ALSO INCLUDES PORTIONS OF HIGHWAYS 62 AND 138, SO A WINTER WEATHER
ADVISORY WAS ISSUED FOR THESE LOCATIONS (PDXWSWMFR). IN ADDITION,
WE WILL HAVE SOME WIND CONCERNS OVER THE SHASTA VALLEY AND EAST
SIDE. THE PREVIOUS SHIFT HOISTED THE WIND ADVISORIES AND THEY HAVE
BEEN CONTINUED.

AS IF THAT WASN'T ENOUGH, IT WILL GET QUITE UNSTABLE AS THE UPPER
TROUGH MOVES THROUGH SATURDAY AFTERNOON. THE 500 MB COLD POOL WILL
BE ABOUT -30C AND CORRESPONDING STABILITY PARAMETERS HINT AT
POSSIBLE THUNDERSTORMS IN THE AFTERNOON AND EVENING. THE GREATEST
INSTABILITY WILL BE OVER THE WATERS AND ACROSS THE NORTH, BUT
ALMOST THE ENTIRE AREA COULD SEE SOME LIGHTNING, SO A SLIGHT
CHANCE OF THUNDER WAS ADDED TO THE FORECAST FOR MUCH OF THE AREA.
THERE SHOULD BE A BREAK ON SUNDAY, WHICH IS NOT TO SAY
PRECIPITATION WILL BE ABSENT, BUT IT SHOULD BE MUCH LESS
WIDESPREAD. NOTHING WAS CHANGED IN THE EXTENDED FORECAST, AND THE
PREVIOUS LONG TERM DISCUSSION FOLLOWS. -WRIGHT

.LONG TERM...MONDAY THROUGH THURSDAY...

A DEEP LOW PRESSURE AREA WILL MOVE EAST-SOUTHEAST INTO THE OREGON
OFFSHORE WATERS WITH THE AXIS AROUND 130W. BOTH THE ECMWF AND THE
GFS ARE REMARKABLY CLOSE ON THE POSITION OF THIS LOW AND SHOW A
GOOD MOISTURE TAP INTO NORTHERN CALIFORNIA. BOTH MODELS BRING RAIN
INTO SOUTHERN OREGON ALSO WITH THE GFS INDICATING MORE RAIN FOR
CURRY AND SOUTHERN JOSEPHINE COUNTY THAN THE ECMWF. CONFIDENCE IS
MODERATE TO HIGH THAT WE WILL SEE RAIN MEASURABLE RAIN OVER MOST
OF OUR FORECAST AREA MONDAY AND MONDAY NIGHT.

UNSETTLED WEATHER CONTINUES INTO TUESDAY AS THE CLOSED LOW MOVES
INLAND. THERE IS SOME DISCREPANCY BETWEEN THE TWO MODELS AS TO THE
POSITION OF THE CLOSED LOW WITH THE ECMWF TAKING THE LOW FURTHER
SOUTH INTO SACRAMENTO, WHEREAS THE GFS KEEPS THE CENTER OF THE LOW
OVER SOUTHERN OREGON.

WEDNESDAY MAY BE A TRANSITION DAY WITH BOTH MODELS SHOWING WEAK
RIDGING AHEAD OF THE NEXT PACIFIC FRONT. THIS COULD BE A DRY DAY BUT
CONFIDENCE IS NOT VERY HIGH AS THE UPSTREAM SYSTEM COULD ACCELERATE
AND CLOSE THE GAP. AS A RESULT WE HAVE MAINTAINED A CHANCE OF
SHOWERS ON WEDNESDAY, BUT KEEP IN MIND THAT THE POPS MAY NEED TO BE
LOWERED IF SUPPORTED BY FUTURE MODEL RUNS.

THURSDAY APPEARS TO BE WET ESPECIALLY FROM THE CASCADES WEST AS BOTH
MODELS BRING ANOTHER FRONT INLAND WHICH COULD LEAD TO A MORE ONSHORE
FLOW INTO THE END OF NEXT WEEK. /FB

&&

.AVIATION...BASED ON THE 28/06Z TAF CYCLE...WIDESPREAD MVFR CIGS CAN
BE EXPECTED ALONG THE COAST TONIGHT THROUGH FRIDAY WITH PERIODS OF
RAIN, SOME LOCALLY HEAVY. LOW LEVEL WIND SHEAR COULD BE AN ISSUE AT
KOTH FOR A FEW HOURS TONIGHT, UNTIL THE FLOW TURNS MORE ONSHORE
LATER ON AND WINDS ALOFT BEGIN TO SURFACE. CIGS WILL VARY BETWEEN
VFR AND MVFR INLAND TONIGHT INTO FRIDAY, BUT WILL GRADUALLY LOWER TO
MVFR ALL AREAS FRIDAY AFTERNOON AND EVENING. A FRONTAL BOUNDARY WILL
BRING A PERIOD OF MODERATE RAINFALL TO MOST AREAS DURING THIS TIME.
MOUNTAINS WILL BE OBSCURED MOST OF THE TIME TONIGHT THROUGH FRIDAY.
SPILDE

&&

.MARINE...THE 0Z NAM SHOWS A COASTAL JET DEVELOPING EARLY THIS
MORNING MAINLY BETWEEN 5 AND 30 NM FROM SHORE. IT ALSO SHOWS GALE
FORCE WINDS SOUTH OF CAPE BLANCO, SO HAVE EXPENDED THE COVERAGE OF
THE GALE WARNING. VERY STEEP, CHOPPY SEAS WILL LIKELY REACH 12-13
FEET DURING THE STRONGEST WINDS THIS MORNING, THEN GRADUALLY
DIMINISHING IN THE AFTERNOON. WINDS WILL DECREASE THIS EVENING AND A
HEAVY WEST SWELL WILL ARRIVE. STEEP SEAS WILL CONTINUE THROUGH THE
WEEKEND. MODELS SHOW ANOTHER SURFACE LOW MOVING NORTH OF THE WATERS
AND A CHANCE FOR ANOTHER COASTAL JET TO DEVELOP BETWEEN 5 AND 30 NM
FROM THE COAST. SUSTAINED WINDS SHOULD REMAIN BELOW GALES, BUT LATER
SHIFTS MAY NEED TO RE EVALUATE. -PETRUCELLI

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM PDT SATURDAY FOR
     ORZ030-031.
     WINTER WEATHER ADVISORY UNTIL 5 AM PDT SATURDAY ABOVE 6000 FEET
     FOR FOR ORZ027.

CA...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 8 PM PDT THIS
     EVENING FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM
PDT
     THIS AFTERNOON FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 PM THIS
AFTERNOON
     TO 11 PM PDT SUNDAY FOR PZZ350-356-370-376.
     GALE WARNING UNTIL 11 AM PDT THIS MORNING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:41 PM PDTWind AdvisoryMFRKlamath, Lake32 hr
Mar 27, 8:28 PM PDTGale WarningMFR15 hr
Mar 28, 1:29 AM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath26 hr
Mar 28, 2:35 PM PDTSmall Craft Advisory for WindsMFR29 hr

Nearby

High Wind Warnings in Oregon, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.